The Food and Drug Administration (FDA) is warning that use of dipeptidyl peptidase-4 (DPP-4) inhibitors may cause joint pain which may be severe and disabling. DPP-4 inhibitors are a class of drugs used as adjunct to diet and exercise to lower blood sugar in adults with type 2 diabetes.
Affected products include:
- Alogliptin and metformin
- Alogliptin and pioglitazone
- Linagliptin and empagliflozin
- Linagliptin and metformin
- Saxagliptin and metformin extended-release
- Sitagliptin and metformin
- Sitagliptin and metformin extended-release
The FDA reported cases of severe joint pain in patients using DPP-4 inhibitors through a search of the FDA Adverse vents Reporting System (FAERS) database and medical literature. Symptoms appeared from one day to years after patients started DPP-4 inhibitor therapy. Patients’ symptoms were relieved after discontinuing the drug within a month. However, some patients experienced severe joint pain again when they restarted the same drug or another DPP-4 inhibitor.
A new Warning and Precaution has been added to the drug labels of all drugs in this class. The FDA recommends that patients do not stop their DPP-4 inhibitor therapy but contact their healthcare professional immediately if they experience severe and persistent joint pain.
1. FDA Drug Safety Communication: FDA warns that DPP-4 inhibitors for type 2 diabetes may cause severe joint pain. 2015. Accessed August 31, 2015.
This article originally appeared on MPR